Adverse Effects of Over-the-Counter Medications

You may be wondering who is at risk for adverse side effects due to the misuse of over-the-counter (OTC) medications. Well, everyone is potentially at risk.  As reminded in the Merck Manual, safety primarily depends on the consumer using a drug properly. And the first step of proper use for OTC drugs, often relies on consumer self-diagnosis. 

The individuals who pose the highest risk of experiencing adverse effects of the misuse of OTC medications are young children, older adults, women who are or trying to get pregnant, lactating women, people with preexisting health problems, as well as individuals who are also taking prescription drugs. 

OTC drugs are numerous here in the United States, as can be seen in any supermarket and/or drugstore, and they address a variety of aliments.  Some common reasons people take OTC drugs are for cold & cough, heartburn, headaches, sleep aids, and pain relief.  Taking such OTC drugs for their recommended duration of time and in their recommended doses permits safety for most consumers.  However, what happens when these drugs are taken regularly over a longer than recommended time and/or in larger than recommended doses?  

A common OTC drug used in many cold and allergy medications is pseudoephedrine. According to the Fourth Edition of the Poisoning and Toxicology Handbook, some of the adverse effects that can result from its use are headache, tachycardia, palpitations, seizures, nervousness, insomnia, and tremors. Overdosing on pseudoephedrine can cause depression, convulsions, nausea and vomiting. As discussed in the journal U.S. Pharmacist, there is also much research being directed to this drug’s link to strokes.

Another drug found in many OTC sleep aids and allergy medications, such as Unisom and Benadryl, is diphenhydramine. The adverse effects of taking this particular OTC drug include hypotension, blurred vision,  and angioedema. It is also noted in the handbook, an overdose of a drug containing diphenhydramine may result in coma, tachycardia, toxic psychosis, and even death in infants and children.

In examining the label of a commonly used OTC drug, NyQuil, it states the warnings for the possibility of overdosing. It reads: “Taking more than the recommended dose can cause serious health problems, including liver damage.”  Visit the following link to read more about the possible dangers of NyQuil: http://www.vicks.com/nyquil-cold-flu.php

It is important to know that each OTC drug class, including those listed above, have different adverse effects on different individuals.  And always be careful when taking any kind of drug. Make sure to read the product label thoroughly to know if it is a safe OTC drug for you to take. Finally, know the recommended dosage, duration of use, common side effects, as well as any warnings pertaining to the particular drug. Please offer your thoughts and/or personal stories relating to this discussion below. To learn more, please visit these websites: 

http://gwired.gwu.edu/cms2/index.gw/Site_ID/5157/Page_ID/13632

http://familydoctor.org/online/famdocen/home/otc-center/basics/853.html

http://www.uspharmacist.com/index.asp?show=article&page=8_1302.htm

http://www.merck.com/mmhe/sec02/ch018/ch018a.html

Advertisements
Explore posts in the same categories: Long term effects of over-the-counter medications

One Comment on “Adverse Effects of Over-the-Counter Medications”

  1. Sasha Says:

    You fail to realize how adversely OTC drugs can effect you and to what extent.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: